Sometimes a person does all the right things when they develop depression. They see a doctor or therapist and begin treatment for their condition. They start taking medication to help alleviate the symptoms of depression. Yet sometimes they find something isn’t right. Either the medication didn’t seem to work at all or it worked well for a while and now the effects have changed. It could be the dosage of the medication. If you experience signs your anti-depressant dose is too high, it may be time to get assessed by a clinical professional to see if an adjustment is needed.
What is Depression?
Depression is more than just feeling sad for a short while. Known as major depressive disorder or clinical depression, this disease qualifies as a serious mental health disorder that negatively impacts a person’s feelings, thought patterns, and actions. People suffering from depression often find that it interferes with their personal lives, relationships, careers, and school. A diagnosis can be done by a therapist, doctor, or psychologist.
Several symptoms must last at least two weeks and represent a change in a person’s previous ability to function in order for a person to be diagnosed as having depression. Additionally, depressed feelings cannot be tied solely to a medical condition or substance abuse.
Depression affects an estimated one in fifteen adults each year. One out of six people will develop depression at some time during their lives. It can occur at any time, with the onset being most common during a person’s late teens to mid-20s.
While depression should be taken seriously, it can be treated successfully by trained clinicians. For some, this means managing an ongoing illness by learning how to handle and treat the symptoms of depression. For others, depression proves to be a temporary condition and can be cured. Sometimes a person who is being treated for depression finds they do not improve or they only feel temporary relief from symptoms. If this sounds familiar, you may be experiencing signs your anti-depression dose is too high.
Signs of Depression
Signs a person has depression can vary, including signs that range from mild to severe. Common ones include the following:
- Sleeping too much or too little
- Loss of interest in hobbies and pastimes
- Difficulty at work or in school
- Feeling restless
- Eating too much or too little
- Changes in weight
- Unexplained physical ailments, including headaches, body aches, and digestive disturbances
- Difficulty focusing, thinking, and making decisions
- Persistent feelings of sadness or hopelessness
- Feelings of guilt
- Feeling frustrated, angry, or moody
- Suicidal thoughts or attempts
- Abusing drugs or alcohol to self-medicate
Signs Your Anti-Depressant Dose is Too High
There are some common signs your anti-depressant dose is too high. When this happens, it can take away any positive impact it has. As well, it can also prove dangerous to take a dosage higher than needed. If you think something may be off with your dosage, look for the following indicators:
Agitation and Mood Swings: Anti-depressants affect the production and levels of neurotransmitters in the brain, such as serotonin. When the dosage of your med is too high, you may experience feeling agitated and mood swings.
Too Much of an Improvement In Mood: While the goal of using anti-depressants revolves around feeling better, there can be too much of a good thing. Another sign the dosage may be too high is if a person feels unusually elated, past the point of a normal emotional reaction. This proves particularly true when first starting a medication. While it may initially feel enjoyable, it can backfire. For many, it can turn into bouts of irritability or rage.
Blunted Emotions: When the dosage is too high, it can cause a person to experience blunted emotions. For example, what might normally make them react emotionally, like a funny situation or a sad movie, has no effect on them. Instead, they feel numb when otherwise they would react with emotion.
Physical Side Effects: Known as serotonin syndrome, this can cause elevated heart rate and blood pressure, and muscular difficulties. This can be dangerous and should be reported to the prescribing doctor immediately.
Reduction in Depression: When a person achieves remission in their depression, it’s common to review their medications. This can result in lowering the dosage or weaning off them. Both should be done under the supervision of the prescribing doctor.
What To Do If You Need Help With Anti-Depressants
FDA-approved medications for mental health disorders such as depression can really change a person’s life for the better. However, if you experience signs your anti-depressant dose is too high, that can cause you not to get the full effect or only enjoy temporary relief. The first step involves seeing a mental health specialist who can provide an in-depth analysis. They will assess a person to make sure depression is the correct diagnosis for them.
From there, they can discuss how the person’s anti-depressant has worked for them and if a change in dosage is needed. Sometimes just a simple lowering of the dosage can give the person the effect they need to make progress in managing their depression. The prescribing doctor can then monitor the person over time in order to make sure they continue to enjoy success from the use of their medication in conjunction with any accompanying therapy. This monitoring can be done via psychiatry and med management.
Treatment For Depression in Atlanta, GA
Have you received help for depression before but experienced signs your anti-depressant dose is too high or too low? New View Wellness in Atlanta, GA understands it can be tricky to find just the right type of anti-depressant and the dosage that works best for you. We provide outpatient care that includes a full assessment of which medications will suit your needs. We monitor you for any side effects or need to change the dosage. If you need help treating depression, contact us now and find out how easy it is to get the proper help you deserve. Our admissions staff can answer all your questions and help you get started with our program.